Gabapentin Abuse: How Addiction Occurs
Gabapentin Abuse: How Addiction Occurs
If you’re struggling with addiction to a substance, there’s a good chance that a doctor has prescribed you gabapentin (Neurontin) to help you with symptoms of your addiction. While gabapentin isn’t approved by the FDA for addiction treatment, many doctors find that it’s effective for helping people move toward recovery, and prescribe it off-label in order to ease the transition to a sober lifestyle. Gabapentin has proven to be especially effective for helping people who are struggling with alcohol use disorder.
The problem with gabapentin: many people who are prescribed the drug off-label for help with addiction misuse it, and return to their substance of choice.
What Is Gabapentin?
Typically, gabapentin is prescribed for seizures, neuropathy, and restless leg syndrome. While scientists aren’t sure exactly how gabapentin works in the body, it’s thought that it reduces signals for anxiety, agitation, and pain. This can be helpful both for people who are going through withdrawal and people who are working to fight cravings for their substance of choice.
Can You Get High On Gabapentin?
When used as prescribed, it’s extremely unlikely for gabapentin to create a high. The drug’s low potential for addiction when taken as prescribed is one of several reasons that many addiction specialists promote gabapentin. Snorting gabapentin, however, can produce effects similar to those produced by cocaine. In a controlled facility (such as inpatient rehabilitation and correctional facilities), patients may save their gabapentin and then misuse several pills at once. This can cause a high, and eventually lead them back to using their substance of choice.
Signs Of Gabapentin Addiction
If you or a loved one are using gabapentin in order to begin the recovery process, it’s important to keep an eye out for signs of dependence. While some side effects are normal, increasing or severe side effects may indicate dependence.
Physical side effects may include:
- Loss of coordination, tremors, or jerky movements
- Depression or anxiety
- Double vision and/ or unusual eye movements
- Memory loss
- Difficulty speaking
If someone is taking gabapentin as prescribed with a prescription, they may experience some of these side effects. This does not necessarily mean that they’re becoming dependent on the drug. Side effects are typically mild when following a doctor’s dosage instructions. Side effects tend to increase when someone is using a high amount of the drug, or is taking it without the guidance of a medical professional.
Signs that someone may be struggling with addiction to gabapentin include:
- Seeking prescriptions from more than one doctor in order to acquire more of the drug
- Exaggerating severity of addiction-related symptoms to doctors
- Decline in personal grooming habits
- Decline in school or work performance
- Preoccupation with getting the drug, and an inability to relax if unsure of where next dose will come from
In addition to standard behavioral signs of addiction, people who are abusing gabapentin may show abdominal pain, sweating, seizures, suicidal ideation, crying spells, nausea, itching, and more. If you notice that a friend or a family member is struggling with gabapentin, it can be tough to know how to help. Letting your loved one know that you care, helping them find resources to help, and supporting them as they get the professional help they need can go a long way in letting them know that they aren’t alone.
Can You Overdose On Gabapentin?
When used as directed, an overdose on gabapentin is unlikely. When the drug is being abused, the likelihood of overdose increases exponentially. While a gabapentin overdose presents similarly to an opioid overdose, there is no antidote that can work quickly to stop the effects of gabapentin on the brain. This means that the body must process the drug on it’s own, and brain damage or other physical damage may occur.
Gabapentin overdose is most likely to occur when the drug is taken in combination with other drugs. If someone is using gabapentin in order to combat addiction and is transitioning back to their substance of choice, overdose is highly possible.
Signs of a gabapentin overdose include:
- High or low blood pressure
- Rapid or abnormally slow heartbeat
- Slurred speech
- Slowed respiration
- Loss of control of body movements (ataxia)
Patients experiencing a gabapentin overdose may be treated with activated charcoal to help rid their body of the drug. Gabapentin overdose is most dangerous in individuals who are also using opioids, as the combination can cause a long-standing lack of oxygen to the brain, resulting in permanent brain damage or death. Mixing gabapentin and alcohol is also dangerous, as the effects of both substances are heightened when ingested together.
If you’re concerned that someone you care for may be experiencing an overdose of gabapentin, it’s extremely important to seek emergency medical help right away. Narcan is not an effective treatment for gabapentin overdose.
If You Need Help, Dignity Healing Is Here For You
The story is all too common: you tried to use gabapentin to get well, and it led you right back to your substance use issues. You’re not alone. At Dignity Healing, we’re here to help you begin your personal path to recovery, one healthy decision at a time. You don’t have to try to figure this out by yourself. Our caring counselors are here to help you live the happy, healthy life you deserve. We understand that you likely never intended to become addicted to gabapentin, and were likely working to get clean. Reach out to us today to learn more about our options if you’re struggling with addiction to gabapentin (Neurontin).
Break free from the struggle of addiction. We’re here to help you or a loved one. Reach out to us any time, day or night. Confidential. Call: (844) 978-1524Leave a reply